Alert archive / Florida / Wind Advisories in 2023

Wind Advisory 1, NWS Key West, FL

April 30, 2023Monroe County, Florida

NWS Key West, FL issued this wind advisory at Apr 30, 2023, 3:59 AM EDT for Monroe County, Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 3:59 AM EDT (07:59 UTC)
Expired
Apr 30, 2023, 12:17 PM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS72 KKEY 300759
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
359 AM EDT Sun Apr 30 2023

FLZ076>078-302100-
/O.NEW.KKEY.WI.Y.0001.230430T0759Z-230430T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
359 AM EDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Southwest winds near 25 mph with frequent gusts of 35 to
  40 mph.

* WHERE...Florida Keys.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...A Wind Advisory means that sustained winds of 30 to 
  39 mph, or frequent gusts in excess of 35 mph are expected. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles. Wind gusts along the Overseas Highway 
  will be highest on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be alert for sudden gusts of wind, especially on
bridges, which may cause you to lose control of your vehicle. Use
extra caution. Residents should secure trash cans, lawn
furniture, and other loose or lightweight outdoor objects.

&&

$$
1 follow-up statement
437 
WWUS72 KKEY 301617
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
1217 PM EDT Sun Apr 30 2023

FLZ076>078-301730-
/O.CAN.KKEY.WI.Y.0001.000000T0000Z-230430T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
1217 PM EDT Sun Apr 30 2023

...WIND ADVISORY IS CANCELLED...

Southwest to west winds have decreased below Wind Advisory
criteria. Therefore the wind advisory has been cancelled. 
However, expect windy conditions to continue through the afternoon
and evening, with a slow reduction in speed.

$$

NB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:25 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 10:25 PM EDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1025 PM EDT Sat Apr 29 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1035 PM EDT Sat Apr 29 2023
The island chain and local waters have been quiet up until this
evening when showers and thunderstorms from the Cuban land breeze
infiltrated the southern waters of the Straits of Florida and the
Hawk Channel. CAM'S guidance had the shower and thunderstorm
activity dying before reaching the island chain. Still, favorable
environmental conditions resulted in an explosion of showers and
thunderstorms, mainly in portions of the southwest Straits of
Florida, the outer Gulf of Mexico, and the nearshore and offshore
waters of Bayside and Gulf side. The KBYX sounding showed an
atmosphere with little inhibition, modest cape, and significant
moisture content. From the 00Z sounding, the thermodynamics are
MLCAPE is 1342 J/kg with -26 J/kg of CIN, SCAPE was 3656 J/kg with
-4 J/kg of CIN, DCAPE 875 J/kg, adequate inflow 165, and bulk
shear of 63 kts. Additionally, the sounding revealed a mean wind
of 27 knots at 10kft. Winds are expected to mix down to the
surface by tomorrow, which will promote winds of 25 to 30 mph
across the island chain and Key West waterways.

A potent shortwave trough that exploded over the northeast Gulf
of Mexico will drive a cold front through the Panhandle of Florida
tonight and early Sunday morning. The boundary will continue to
advance through central and southern Florida early Sunday morning the
and near the Keys late Sunday morning or afternoon. The cold
front will bring robust showers and thunderstorms that may produce
wind gusts up to 40 knots with higher gusts and frequent cloud-
to-ground lightning strikes. However, some storms may become
severe tomorrow. The Storm Prediction Center (SPC) put the Florida
Keys in a Marginal Risk for severe weather tomorrow, with the
main threat being wind.

&&

.MARINE...
Issued at 1035 PM EDT Sat Apr 29 2023
Moderate southerly breezes will turn to the south to southwest
and become fresh to strong during the overnight hours and Sunday
morning. A cold front will advance through the Peninsula of
Florida tonight through Sunday, then push through the Florida Keys
coastal waters sometime on Sunday. The frontal boundary will
bring robust showers and thunderstorms to the Key West local
waters. Winds will shift to the west behind the front, then veer
to the northwest and slacken Sunday night and Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 1035 PM EDT Sat Apr 29 2023
VFR conditions will prevail at both island terminals through the
overnight hours. Tomorrow a cold front will bring robust showers
and thunderstorms into the island chain and promote sub-VFR
conditions. A tempo group was put in the TAF's due to the
possibility of convection developing during the morning hours on
Sunday. Surface winds will be from the south at 10 to 15 knots,
then winds will turn to the south to southwest and rapidly
increase to 20 to to 15 during the overnight hours or Sunday
morning.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EDT Sunday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...TW
Aviation/Nowcasts....TW/JAM
Data Acquisition.....AJP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 29, 4:21 AM EDT, 23 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
421 AM EDT Sat Apr 29 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-300915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
421 AM EDT Sat Apr 29 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected today.

A Small Craft Advisory will be required across all of the Keys
coastal waters tonight, due to increasing southerly winds.

Isolated thunderstorms will be possible tonight. The primary
hazards will be lightning and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected on Sunday, with the
potential for a squall line to move through the Keys during the
day. The primary hazards will be lightning and strong wind gusts.
A few thunderstorms may become strong or severe, with the
potential for damaging wind gusts.

A Small Craft Advisory will be required across all of the Keys
coastal waters on Sunday due to strong southwest to west winds and
rough seas. Small Craft Advisory conditions will linger across the
western Straits of Florida and offshore Gulf waters Sunday night,
where seas will remain above 7 feet due to northwest swell.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:00 PM EDTSpecial Marine WarningKEY45 min
Apr 29, 9:42 PM EDTSpecial Marine WarningKEY48 min
Apr 29, 9:49 PM EDTSpecial Marine WarningKEY41 min
Apr 29, 10:09 PM EDTSpecial Marine WarningKEY51 min
Apr 29, 10:52 PM EDTSpecial Marine WarningKEY53 min
Apr 30, 12:27 AM EDTSpecial Marine WarningKEY63 min
Apr 30, 6:17 AM EDTSpecial Marine WarningKEY88 min
Apr 30, 6:51 AM EDTSpecial Marine WarningKEY54 min
Apr 30, 7:45 AM EDTSpecial Marine WarningKEY60 min
Apr 30, 8:43 AM EDTSpecial Marine WarningKEY62 min
Apr 30, 9:01 AM EDTSpecial Marine WarningKEY44 min
Apr 30, 9:25 AM EDTSpecial Weather StatementKEY50 min
Apr 30, 9:45 AM EDTSpecial Marine WarningKEY20 min
Apr 30, 9:52 AM EDTSpecial Marine WarningKEY23 min
Apr 30, 10:14 AM EDTSpecial Marine WarningKEY46 min
Apr 30, 10:59 AM EDTSpecial Marine WarningKEY46 min
Apr 30, 11:23 AM EDTSpecial Marine WarningKEY37 min
Apr 30, 11:43 AM EDTSpecial Marine WarningKEY32 min
Apr 30, 11:47 AM EDTSpecial Marine WarningKEY28 min
Apr 30, 12:11 PM EDTSpecial Marine WarningKEY34 min
Apr 30, 12:14 PM EDTSpecial Marine WarningKEY23 min
Apr 30, 12:53 PM EDTSpecial Marine WarningKEY37 min

Nearby

Wind Advisories in Florida, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.